Stephen J. Schueler, M.D.

Overview Symptoms Evaluation Treatment specialist Home Care warning signs Outlook Underlying Cause

Syndrome of Inappropriate ADH Overview

What is the syndrome of inappropriate ADH?
A person with the syndrome of inappropriate antidiuretic hormone (SIADH) has elevated levels of antidiuretic hormone (ADH) in the bloodstream. Antidiuretic hormone is produced by the pituitary gland. It stimulates the kidneys to conserve water. The syndrome of inappropriate antidiuretic hormone causes the body to retain too much water. As a result, the concentration of sodium decreases in the bloodstream, which is called hyponatremia. Causes of syndrome of inappropriate ADH include infections, autoimmune diseases, cancer, and a medication side effect.

What are the symptoms of the syndrome of inappropriate ADH?
Initial symptoms of the syndrome of inappropriate antidiuretic hormone include loss of appetite, nausea, vomiting, headache, restlessness, muscle cramps, or fatigue. Symptoms of severe syndrome of inappropriate antidiuretic hormone include difficulty walking, hallucinations, tremor, confusion, and seizures.

How does the doctor treat the syndrome of inappropriate ADH?
Treatment for the syndrome of inappropriate antidiuretic hormone (SIADH) may include reducing the amount of water in the diet, diuretic medications, and medications that stimulate the excretion of water from the kidneys.

Continue to Syndrome of Inappropriate ADH Symptoms

Last Updated: Sep 2, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Syndrome of Inappropriate ADH References
  1. Anpalahan M.Chronic idiopathic hyponatremia in older people due to syndrome of inappropriate antidiuretic hormone secretion (SIADH) possibly related to aging. J Am Geriatr Soc. 2001 Jun;49(6):788-92. [11454119]
  2. Kanda M, Omori Y, Shinoda S, Yamauchi T, Tamemoto H, Kawakami M, Ishikawa SE. SIADH closely associated with non-functioning pituitary adenoma. Endocr J. 2004 Aug;51(4):435-8. [15351800]
  3. Musch W, Decaux G. Treating the syndrome of inappropriate ADH secretion with isotonic saline. QJM. 1998 Nov;91(11):749-53. [10024938]
  4. Musch W, Hedeshi A, Decaux G. Low sodium excretion in SIADH patients with low diuresis. Nephron Physiol. 2004;96(1):P11-8. [14752239]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.